Arkansas, 2013

Flash Flooding and Flooding in Arkansas, April 18, 2013

April 18, 2013 · NWS TSA · 7 events in 2 counties and zones

Thunderstorms developed along and south of a stationary frontal boundary that extended across southeastern Kansas through southwestern Oklahoma during the late afternoon and evening hours of the 17th. This frontal boundary surged southward as a cold front overnight, increasing the thunderstorm activity as it moved into warm, moist, and unstable air over northwestern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along and south of a stationary frontal boundary that extended across southeastern Kansas through southwestern Oklahoma during the late afternoon and evening hours of the 17th. This frontal boundary surged southward as a cold front overnight, increasing the thunderstorm activity as it moved into warm, moist, and unstable air over northwestern Arkansas. The thunderstorms produced locally heavy rainfall as they moved repeatedly across the same areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 17, 11:45 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 17, 11:45 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1245 AM CDT THU APR 18 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
THUNDERSTORMS / COLD FRONTAL BOUNDARY PUSHING THROUGH
TAF AREA OVERNIGHT AND EARLY THURSDAY MORNING. MVFR SOME
IFR CONDITIONS. IMPROVING FROM WEST-EAST 15Z-21Z TO VFR.

&&

.PREV DISCUSSION... /ISSUED 946 PM CDT WED APR 17 2013/

..UPDATE...

DISCUSSION...
CLUSTER OF STRONG THUNDERSTORMS CURRENTLY MOVING INTO NORTHEAST
OKLAHOMA THIS EVENING WITH COLD FRONT LOCATED NEAR A LENAPAH...MANFORD
LINE. SEVERE WEATHER THREAT WILL REMAIN OVERNIGHT ALONG AND SOUTH
OF FRONT WITH THE POTENTIAL FOR DAMAGING WINDS/LARGE HAIL. LOW
LEVEL WIND FIELDS REMAIN STRONG AND WILL LIKELY CONTINUE AS UPPER
JET STREAK SPREADS INTO NORTH TEXAS...THEREFORE A LIMITED TORNADO
THREAT WILL REMAIN ALONG/SOUTH OF BOUNDARY OVERNIGHT. VERY HEAVY
RAINFALL LIKELY IN THE STRONGER CELLS AND ANY TRAINING OF
THUNDERSTORMS OVER NORTHEAST OKLAHOMA COULD CREATE LOCALIZED
FLOODING. UPDATE OUT SHORTLY FOR SHORT TERM TRENDS. NO OTHER
SIGNIFICANT CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   33  58  39  67 /  10   0   0   0
FSM   36  58  37  65 /  10   0   0   0
MLC   35  59  36  66 /  10   0   0   0
BVO   31  59  35  66 /  10   0   0   0
FYV   33  53  31  61 /  10   0   0   0
BYV   34  53  34  61 /  10  10   0   0
MKO   33  58  37  66 /  10   0   0   0
MIO   32  55  35  64 /  10   0   0   0
F10   33  58  37  66 /  10   0   0   0
HHW   36  59  36  67 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067.

AR...NONE.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...21
Hazardous weather outlook, Apr 17, 7:37 PM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
837 PM CDT WED APR 17 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
837 PM CDT WED APR 17 2013

...SEVERE WEATHER LIKELY OVERNIGHT WITH THE THREAT FOR HEAVY
   RAINFALL...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS.
        ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...OVERNIGHT.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...OVERNIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO PORTIONS
OF NORTHEAST OKLAHOMA THIS EVENING.  STORMS WILL SPREAD INTO
SOUTHEAST OKLAHOMA AFTER MIDNIGHT AND INTO NORTHWEST ARKANSAS LATE
TONIGHT.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...
ALTHOUGH A FEW ISOLATED TORNADOES WILL BE POSSIBLE AS STRONG WIND
FIELDS REMAIN OVERNIGHT.

ADDITIONALLY...SOME LOCATIONS ACROSS ACROSS NORTHEAST OKLAHOMA MAY
SEE 2 TO 3 INCHES OF RAINFALL...POTENTIALLY LEADING TO LOCALIZED
FLASH FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...
HEAVY RAIN POTENTIAL.
FRIDAY THROUGH SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL. TUESDAY...THUNDERSTORM
POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THE SEVERE STORM RISK... AND OVERALL RAIN CHANCES WILL DECREASE
THURSDAY AS THE FRONT BEGINS TO ACCELERATE AND MOVE FARTHER EAST.
MUCH COLDER AIR WILL SETTLE ACROSS THE REGION BEHIND THE
FRONT... WITH MUCH OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
LIKELY TO EXPERIENCE TEMPERATURES NEAR FREEZING FRIDAY MORNING.
NORTHWEST ARKANSAS AND LOW LYING VALLEY LOCATIONS OF NORTHEAST
OKLAHOMA WILL BE AT RISK FOR FREEZING TEMPERATURES ONCE AGAIN
SATURDAY MORNING. STORM CHANCES WILL RETURN EARLY NEXT WEEK AS
ANOTHER STRONG FRONT APPROACHES.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
THOSE WITH HORTICULTURAL INTERESTS SHOULD MONITOR TEMPERATURE
FORECASTS FOR FREEZE POTENTIAL FOR FRIDAY AND SATURDAY MORNING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 18, 12:09 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
109 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     6 SW BROKEN ARROW       35.99N 95.87W
04/18/2013                   TULSA              OK   AMATEUR RADIO

            ROOF DAMAGE TO A HOME...TREE DAMAGE AND A BARN DAMAGED.
            THIS DAMAGE WAS NEAR A RADAR SIGNATURE SUGGESTING A
            TORNADO. AN NWS TEAM WILL INVESTIGATE THE AREA TOMORROW.

&&
THIS WAS NEAR 131ST STREET SOUTH AND 117TH STREET IN BROKEN ARROW.

SFP
Local storm report, Apr 18, 12:22 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
122 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TORNADO          SPAVINAW                36.39N 95.05W
04/18/2013                   MAYES              OK   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS TORNADO TOUCHDOWN IN
            SPAVINAW...NO DETAILS AT THIS TIME.

&&

SFP
Local storm report, Apr 18, 1:41 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
241 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 AM     FLASH FLOOD      BIXBY                   35.94N 95.88W
04/18/2013                   TULSA              OK   TRAINED SPOTTER

            FLOODING REPORTED NEAR 111TH STREET SOUTH AND MINGO

&&

MAT
Special weather statement, Apr 18, 1:46 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
246 AM CDT THU APR 18 2013

OKZ060-062-065>068-070-071-180830-
CHEROKEE OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-OKFUSKEE OK-OKMULGEE
OK-TULSA OK-WAGONER OK-
246 AM CDT THU APR 18 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN CHEROKEE...MUSKOGEE AND SOUTHEASTERN OKFUSKEE

IN SOUTHEAST OKLAHOMA
     NORTHERN MCINTOSH

IN NORTHEAST OKLAHOMA
     SOUTHERN MAYES...EASTERN OKMULGEE...SOUTHEASTERN TULSA AND
     WAGONER

AT 246 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES EAST OF HECTORVILLE TO MORRIS TO
BRYANT...MOVING NORTHEAST AT 55 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3559 9600 3586 9600 3620 9511 3587 9513
      3539 9537 3528 9613 3529 9623
TIME...MOT...LOC 0746Z 243DEG 47KT 3588 9579 3563 9579
          3541 9597
Local storm report, Apr 18, 2:16 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
316 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     TORNADO          6 ESE GROVE             36.56N 94.67W
04/18/2013                   DELAWARE           OK   EMERGENCY MNGR

            SEVERAL HOMES DESTROYED AND POWER POLES SNAPPED.

&&

MAT
Local storm report, Apr 18, 2:22 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
322 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     FLASH FLOOD      KANSAS                  36.21N 94.80W
04/18/2013                   DELAWARE           OK   BROADCAST MEDIA

            STREET FLOODING REPORTED IN KANSAS.

&&

MAT

The radar

The Western Arkansas radar (KSRX), 116 km away, was scanning. The volume nearest the first event began at 09:07 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
April 18, 3:09 AM CST to 6:30 AM CST
Where
Benton County, 2.08 mi SE of Bentonville Branch J to 3.4 mi ESE of Rogers Muni Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.309, -94.093

Widespread street flooding was reported in and around Rogers.

Flash Flood, Benton

When
April 18, 4:30 AM CST to 6:30 AM CST
Where
Benton County, 1.85 mi ENE of Springtown to 1.54 mi E of Springtown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.278, -94.388

Pleasant Valley Road was flooded and was impassable.

Flash Flood, Washington

When
April 18, 6:00 AM CST to 6:30 AM CST
Where
Washington County, 2.29 mi ESE of Johnson to 2.55 mi NNE of Efay
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.113, -94.135

Portions of Old Missouri Road northeast of Fayetteville were reported flooded.

Flood, Benton

When
April 18, 6:50 AM CST to 10:00 AM CST
Where
Benton County, 2.24 mi SSE of Bentonville Muni Arp to 2.37 mi SSE of Bentonville Muni Arp
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.319, -94.209

Water rescues were conducted at Stoney Brook Road and Rainbow Road after vehicles were driven into high water.

Flood, Benton

When
April 18, 7:50 AM CST to 10:00 AM CST
Where
Benton County, 2.5 mi NW of Bentonville to 2.31 mi NW of Bentonville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.396, -94.251

The intersection of Oak Hills Drive and Peach Orchard Road was flooded.

Flood, Benton

When
April 18, 9:30 AM CST to 6:00 PM CST
Where
Benton County, 4.78 mi NNW of Bella Vista to 4.67 mi NNW of Bella Vista
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.492, -94.269

Significant flooding occurred at Bella Vista Golf Course.

Flood, Benton

When
April 18, 10:30 AM CST to 6:00 PM CST
Where
Benton County, 3.44 mi ESE of Maysville to 3.27 mi ESE of Maysville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.379, -94.524

A stream was reported out of its banks and over the adjacent roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448159, 448163, 448167, 448170, 448171, 448173, 448175.